Louisiana, 2008Damaging Winds in Louisiana, August 3, 2008
August 3, 2008 · NWS LCH · 4 events in 4 counties and zones
A few storms reached severe limits across southwestern Louisiana, in response to a low pressure system along the Louisiana coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms reached severe limits across southwestern Louisiana, in response to a low pressure system along the Louisiana coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 2, 8:33 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 2, 8:33 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
933 PM CDT SAT AUG 2 2008
.DISCUSSION...REGIONAL 88DS SHOWING ALL OF THE AFTERNOON
CONVECTION HAS DIED OFF THIS EVENING WITH LOSS OF HEATING...AND
NOT EXPECTING ANY FURTHER DEVELOPMENT OVER MOST OF THE FORECAST
AREA THE REST OF THE NIGHT. LONE EXCEPTION COULD BE FAR ERN
ZONES...CURRENTLY MONITORING AN MCS DROPPING SSW ACROSS NRN MS.
ASSUMING THIS SYSTEM HOLDS TOGETHER...WRN EDGE COULD BRUSH THIS
AREA AFTER MIDNIGHT AND HAVE INSERTED A 20 POP THERE ACCORDINGLY.
ALSO ADJUSTED POPS SLIGHTLY OVER THE ERN COASTAL WATERS AS SHOWERS
ASSOCIATED WITH THE DISTURBANCE IN THE GULF DEVELOP OR MOVE WEST
INTO THESE WATERS OVERNIGHT.
ALL ELSE FINE...UPDATE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 254 PM CDT SAT AUG 2 2008/
SYNOPSIS...FAIRLY COMPLEX SITUATION WITH A DYNAMIC HIGH PRESSURE
RIDGE OVER THE SOUTHERN PLAINS AND A DEVELOPING AREA OF DISTURBED
WEATHER OVER THE NORTHEASTERN GULF OF MEXICO. AN EXCESSIVE HEAT
WARNING WAS ISSUED IN RESPONSE TO RISING HEAT INDICES THROUGH OUR
LOCAL 108 VALUE THAT HAVE BEEN UNIMPEDED BY CONVECTION WHICH IS
STILL POSSIBLE LATER THIS AFTERNOON OVER OUR INTERIOR ZONES.
SIMILAR CONDITIONS WILL PERSIST ON SUNDAY WITH A SLIGHTLY BETTER
CHANCE FOR TSTMS. THE CHANCE OF CONVECTIVE MIXING ON SUNDAY MEANS
THERE IS INSUFFICIENT CONFIDENCE TO ISSUE A HEAT ADVISORY FOR THE
SAME AREAS ON SUNDAY.
TURNING TO THE GULF, IR IMAGERY SHOWS CLOUD TOPS CONTINUING A
COOLING TREND WITH A CENTRAL DENSE OVERCAST IN A TIGHT BALL OFF MOBILE.
THERE IS BETTER AGREEMENT AMONG THE VARIOUS MODELS AND THE
TROPICAL PREDICTION CENTER WILL BE SENDING A FLIGHT INTO THE AREA
ON SUNDAY. SHOULD BE A PRETTY SHORT FLIGHT OUT OF BIX (KEESLER AFB BILOXI).
ADDED PRECIP ON TUESDAY IN RESPONSE TO THIS SYSTEM AS IT PASSES TO
OUR SOUTH. THE STRONG HIGH PRESSURE AGAIN TAKES OVER FROM THE
OZARKS...KEEPING THE DISTURBANCE ON A WESTERLY TRACK AND AGAIN
BRINGING THE HEAT AND DRY CONDTIONS BACK TO OUR AREA WEDNESDAY AND BEYOND.
SHORT TERM...NAM FCST SOUNDINGS KEEP PRECIP WATER 1.5 TO 2 INCHES
WITH K-INDICES WELL IN EXCESS OF 30 TNITE AND SUNDAY. SINCE GFS
KEEPS GOOD THETA RIDGING AT BOTH H8 AND H7 AND CONSIDERING THE
SHORT WAVE ENERGY MOVING THRU COURTESY OF ANOTHER VORT LOBE
MOVING RAPIDLY AROUND THE EDGE OF THE HIGH TOWARDS OUR AREA TNITE
OUT OF MISSISSIPPI AND ARKANSAS, KEPT A SLT CHC OF TSTMS THIS
EVENING FOR CEN LA AND S CEN LA. ANOTHER VORT LOBE LOOKS TO MOVE
THRU ON SUNDAY...SHOULD BE GOOD FOR SCATTERED TSTMS.
LONG TERM...AS WE ARE BRACKETED BY THE STRONG HIGH TO THE
NORTHWEST AND THE DEVELOPING DISTURBANCE OUT OVER THE NORTHEAST
GULF, CONFIDENCE ON ADDITIONAL PRECIP ON TUESDAY IS LOW. DID ADD
TSTMS TO THE FCST ON TUESDAY TO TAKE INTO ACCOUNT THE POSSIBILITY
OF A TROPICAL LOW PASSING CLOSE TO THE SOUTH OVER THE GULF. AS WE
GET CLOSER, THOSE RAIN CHANCES COULD GO UP TO THE LIKELY CATEGORY
WITH HEAVY RAINFALL. STAY TUNED.
AVIATION...VFR WITH A FEW CB DEVELOPING SUNDAY AFTERNOON AFT 18Z.
MARINE...MUCH DEPENDS ON THE EVOLUTION OF THE DISTURBED WEATHER
TO THE EAST OF OUR COASTAL WATERS. A REALISTIC SCENARIO WOULD BE
FOR EASTERLY WINDS INCREASING EARLY NEXT WEEK WITH BUILDING TIDES.
SEAS COULD ALSO BUILD BY TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 77 97 77 94 78 / 10 30 10 20 20
KBPT 77 97 76 96 78 / 20 30 10 10 20
KAEX 79 97 77 98 76 / 20 30 20 10 10
KLFT 78 95 77 92 77 / 20 30 10 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
25
Hazardous weather outlook, Aug 2, 5:04 AM CST, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT SAT AUG 2 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-031115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
604 AM CDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HIGH TEMPERATURES NEAR AROUND 100 DEGREES ARE FORECAST ACROSS THE
TEXAS LAKES REGION AND CENTRAL LOUISIANA TODAY...AND THE MID 90S
TO UPPER 90S OVER SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. HEAT
INDICES WILL RANGE FROM 100 TO 105 AREAWIDE. PERSONS ARE
ENCOURAGED TO USE CAUTION IF ENGAGING IN ANY OUTDOOR ACTIVITIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT WILL ONCE AGAIN BE A CONCERN SUNDAY AND MONDAY...WITH HEAT
INDICES RANGING FROM 100 TO 105 IN THE AFTERNOON. AN AREA OF
DISTURBED WEATHER FORECAST TO DEVELOP MOVE WEST ACROSS THE
NORTHERN GULF WILL BE MONITORED FOR POTENTIAL TROPICAL
DEVELOPMENT. AT A MINIMUM...INCREASING WINDS AND SEAS SHOULD BE
EXPECTED OVER THE COASTAL WATERS LATE SUNDAY THROUGH LATE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
13
In the hours before
Special weather statement, Aug 3, 12:39 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 AM CDT SUN AUG 3 2008
LAZ028-029-030745-
RAPIDES LA-AVOYELLES LA-
139 AM CDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR RAPIDES AND AVOYELLES PARISHES UNTIL
245 AM CDT...
AT 134 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 21
MILES NORTHEAST OF DEVILLE TO 27 MILES NORTHEAST OF SIMMESPORT...OR
ALONG A LINE EXTENDING FROM 25 MILES WEST OF VIDALIA TO 24 MILES
NORTHWEST OF JACKSON...MOVING SOUTHWEST AT 41 MPH.
* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO
SIMMESPORT...PLAUCHEVILLE...PINEVILLE...MOREAUVILLE...MARKSVILLE...
MANSURA...HESSMER...HAMBURG...EVERGREEN...EFFIE...ECHO...DUPONT...
DEVILLE...COTTONPORT...CHENEYVILLE...CENTERPOINT...BUNKIE...
BORDELONVILLE...BALL AND ALEXANDRIA.
WIND GUSTS FROM 30 TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
MM
Thunderstorm Wind, Avoyelles
- When
- August 3, 1:20 AM CST
- Where
- Avoyelles County, 0.59 mi E of Marksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 31.130, -92.060
Numerous trees and power lines were blown down across the parish. In Marksville, the high school had a canopy over the walkways destroyed. In Cottonport, a flowershop was damaged. In Simmesport, some homes received structural damage from falling trees.
Thunderstorm Wind, Evangeline
- When
- August 3, 2:10 AM CST
- Where
- Evangeline County, Ville Platte
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 30.680, -92.270
Several trees were blown down in Ville Platte. One landed on a house, causing considerable damage.
Thunderstorm Wind, Jefferson Davis
- When
- August 3, 3:00 AM CST
- Where
- Jefferson Davis County, 3.65 mi SE of Elton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.440, -92.660
A tree was blown down on a home on Highway 26 north of Jennings.
Thunderstorm Wind, Rapides
- When
- August 3, 2:35 PM CST
- Where
- Rapides County, 1.5 mi NNW of Elmer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.150, -92.690
Trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
- Damaging Winds and Strong Wind in Texas, August 3, 2008$67,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133157, 133160, 133158, 133159.